Discussions that mention clotrimazole

Skin Problems board


Monkeyboots,
I know a LITTLE and have personally experiencesd a couple conditions and experimented a LOT.

Tinea Versicolor USUALLY appears mid chest as areas that don't tan...thus it becomes noticeable in the summer with large patches of light skin amonst the golden tan. Many antifungals don't touch it but two of them work quickly and well...SELSUN lotion (2%) and TINVER (getting hard to find...basically a solution of sodium thiosulfate.) If these agents dont work quickly, then your condition isn't versicolor.

I know very little about eczema other than the diagnosis must be RIGHT. Treat it like a fungus, or a fungus like eczema and you will go round in circles. Little can be done curatively except to contro eczema.

If you have a lot of tinea corporis that is responding poorly to the azoles (clotrimazole, ketoconazole, itraconazole) then maybe an oral like ketoconazole tablets or lamisil (terbinafine) is worth a trial. These drugs are hard on the liver so minimal effective doseage is wise with liver monitoring for dosing for over a month.

I have gotten fed up with keeping seborrheic dermatitis under "control" for more than a decade with topical fungicides and steroid creams and am doing two months of oral ketoconazole (Nizoral) 200 mg. So far so good...fingers crossed: no side effects (well maybe a GOOD one) aand no outbreaks of dermatitis.

I'll get specific...buy a tube of Lamisil at the drugstore (OTC) and spread it on the ringwormy areas. If it seems to help a lot ask your doctor for an oral preparation. Warning: the stuff costs a FORTUNE!
You can do the alternative with a bottle of Nizoral shampoo...if that works, then ask your doctor for oral ketoconazole which is FAR cheaper than Lamisil.

I understand how frustrated you are...these dreary guesstimate diagnoses from doctors are INFURIATING!
Most of the common creams are WITHOUT cortisone...you're right, cortisone can "thin" the skin but worse, on the face after long term usage it can cause, oy the spelling, telangiectasias (fat chance I spelled that right! :D) which are tiny ugly red spidery arterioles that appear permanently rosy red.

So look for either clotrimazole, or Lamisil for the fungal infections and Nizoral or miiconazole for the more yeasty types. I'd say get a tube of Lamisil over the counter...about $15 and give it a try. It should work for T. corporis and it has a long-lasting effect because the skin absorbs and holds it.

Doctor made a mistake trying to cure your versicolor with an oral...NONE of them work against versicolor. THE treatment is nightly 2% Selsun cream or a Tinver like preparation for about 10 days. It works very fast and safely.